Electronic Communications in Probability

Rotatable random sequences in local fields

Steven N. Evans and Daniel Raban

Full-text: Open access

Abstract

An infinite sequence of real random variables $(\xi _{1}, \xi _{2}, \dots )$ is said to be rotatable if every finite subsequence $(\xi _{1}, \dots , \xi _{n})$ has a spherically symmetric distribution. A celebrated theorem of Freedman states that $(\xi _{1}, \xi _{2}, \dots )$ is rotatable if and only if $\xi _{j} = \tau \eta _{j}$ for all $j$, where $(\eta _{1}, \eta _{2}, \dots )$ is a sequence of independent standard Gaussian random variables and $\tau $ is an independent nonnegative random variable. Freedman’s theorem is equivalent to a classical result of Schoenberg which says that a continuous function $\phi : \mathbb{R} _{+} \to \mathbb{C} $ with $\phi (0) = 1$ is completely monotone if and only if $\phi _{n}: \mathbb{R} ^{n} \to \mathbb{R} $ given by $\phi _{n}(x_{1}, \ldots , x_{n}) = \phi (x_{1}^{2} + \cdots + x_{n}^{2})$ is nonnegative definite for all $n \in \mathbb{N} $. We establish the analogue of Freedman’s theorem for sequences of random variables taking values in local fields using probabilistic methods and then use it to establish a local field analogue of Schoenberg’s result. Along the way, we obtain a local field counterpart of an observation variously attributed to Maxwell, Poincaré, and Borel which says that if $(\zeta _{1}, \ldots , \zeta _{n})$ is uniformly distributed on the sphere of radius $\sqrt{n} $ in $\mathbb{R} ^{n}$, then, for fixed $k \in \mathbb{N} $, the distribution of $(\zeta _{1}, \ldots , \zeta _{k})$ converges to that of a vector of $k$ independent standard Gaussian random variables as $n \to \infty $.

Article information

Source
Electron. Commun. Probab., Volume 24 (2019), paper no. 37, 12 pp.

Dates
Received: 6 March 2019
Accepted: 3 April 2019
First available in Project Euclid: 22 June 2019

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1561169053

Digital Object Identifier
doi:10.1214/19-ECP227

Subjects
Primary: 60B99: None of the above, but in this section 60G09: Exchangeability
Secondary: 12J25: Non-Archimedean valued fields [See also 30G06, 32P05, 46S10, 47S10]

Keywords
$p$-adic $p$-series exchangeable spherically symmetric Gaussian total variation completely monotone nonnegative definite

Rights
Creative Commons Attribution 4.0 International License.

Citation

Evans, Steven N.; Raban, Daniel. Rotatable random sequences in local fields. Electron. Commun. Probab. 24 (2019), paper no. 37, 12 pp. doi:10.1214/19-ECP227. https://projecteuclid.org/euclid.ecp/1561169053


Export citation

References

  • [1] E. Borel, Sur les principes de la théorie cinétique des gaz, Annales scientifiques de l’É.N.S. $3^{e}$ serie 23 (1906), 9–32.
  • [2] E. Borel, Introduction géométrique à quelques théories physiques, Gauthier-Villars, Paris, 1914.
  • [3] A. P. Dawid, Extendibility of spherical matrix distributions, J. Multivariate Anal. 8 (1978), no. 4, 559–566.
  • [4] Persi Diaconis and David Freedman, A dozen de Finetti-style results in search of a theory, Ann. Inst. H. Poincaré Probab. Statist. 23 (1987), no. 2, suppl., 397–423.
  • [5] Persi W. Diaconis, Morris L. Eaton, and Steffen L. Lauritzen, Finite de Finetti theorems in linear models and multivariate analysis, Scand. J. Statist. 19 (1992), no. 4, 289–315.
  • [6] Morris L. Eaton, On the projections of isotropic distributions, Ann. Statist. 9 (1981), no. 2, 391–400.
  • [7] Steven N. Evans, Local field Gaussian measures, Seminar on Stochastic Processes, 1988 (Gainesville, FL, 1988), Progr. Probab., vol. 17, Birkhäuser Boston, Boston, MA, 1989, pp. 121–160.
  • [8] Steven N. Evans, Local fields, Gaussian measures, and Brownian motions, Topics in probability and Lie groups: boundary theory, CRM Proc. Lecture Notes, vol. 28, Amer. Math. Soc., Providence, RI, 2001, pp. 11–50.
  • [9] Steven N. Evans, Elementary divisors and determinants of random matrices over a local field, Stochastic Process. Appl. 102 (2002), no. 1, 89–102.
  • [10] David A. Freedman, Invariants under mixing which generalize de Finetti’s theorem, Ann. Math. Statist 33 (1962), 916–923.
  • [11] Olav Kallenberg, Foundations of modern probability, second ed., Probability and its Applications (New York), Springer-Verlag, New York, 2002.
  • [12] Olav Kallenberg, Probabilistic symmetries and invariance principles, Probability and its Applications (New York), Springer, New York, 2005.
  • [13] Douglas Kelker, Distribution theory of spherical distributions and a location-scale parameter generalization, Sankhyā Ser. A 32 (1970), 419–438.
  • [14] J. F. C. Kingman, On random sequences with spherical symmetry, Biometrika 59 (1972), 492–494.
  • [15] Gérard Letac, Isotropy and sphericity: some characterisations of the normal distribution, Ann. Statist. 9 (1981), no. 2, 408–417.
  • [16] Lynn H. Loomis, An introduction to abstract harmonic analysis, D. Van Nostrand Company, Inc., Toronto-New York-London, 1953.
  • [17] J. C. Maxwell, Theory of heat, 4th ed., Longmans, London, 1875.
  • [18] J. C. Maxwell, On Boltzmann’s theorem on the average distribution of energy in a system of material points, Trans. Cambridge Phil. Soc. 12 (1878), 547.
  • [19] W. H. Schikhof, Ultrametric calculus, Cambridge Studies in Advanced Mathematics, vol. 4, Cambridge University Press, Cambridge, 2006, An introduction to $p$-adic analysis, Reprint of the 1984 original [MR0791759].
  • [20] I. J. Schoenberg, Metric spaces and positive definite functions, Trans. Amer. Math. Soc. 44 (1938), no. 3, 522–536.
  • [21] A. F. M. Smith, On random sequences with centred spherical symmetry, J. Roy. Statist. Soc. Ser. B 43 (1981), no. 2, 208–209.
  • [22] M. H. Taibleson, Fourier analysis on local fields, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1975.
  • [23] A. C. M. van Rooij, Non-Archimedean functional analysis, Monographs and Textbooks in Pure and Applied Math., vol. 51, Marcel Dekker, Inc., New York, 1978.
  • [24] André Weil, L’intégration dans les groupes topologiques et ses applications, Actual. Sci. Ind., no. 869, Hermann et Cie., Paris, 1940, [This book has been republished by the author at Princeton, N. J., 1941.].